Alert archive / Wisconsin / Gale Watches in 2011

Gale Watch 2, NWS Green Bay, WI

February 19, 2011

NWS Green Bay, WI issued this gale watch at Feb 19, 2011, 2:23 PM CST. It took effect at Feb 20, 2011, 3:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2011, 2:23 PM CST (20:23 UTC)
In effect from
Feb 20, 2011, 3:00 PM CST
Expired
Feb 20, 2011, 5:04 AM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WHUS73 KGRB 192023
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
223 PM CST SAT FEB 19 2011

...GALE FORCE GUSTS POSSIBLE BY SUNDAY EVENING...

.STRONG NORTHEAST TO EAST WINDS ARE EXPECTED TO DEVELOP SUNDAY
AFTERNOON AND CONTINUE INTO MONDAY.

LMZ541>543-200400-
/O.NEW.KGRB.GL.A.0002.110220T2100Z-110221T2100Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
223 PM CST SAT FEB 19 2011

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WATCH...WHICH IS IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
AFTERNOON. 

* NORTHEAST GALES TO 35 KNOTS WITH GUSTS TO 45 KNOTS ARE EXPECTED
  TO DEVELOP SUNDAY AFTERNOON AND CONTINUE INTO MONDAY. 

* WAVES WILL INCREASE TO 6 TO 10 KNOTS BY SUNDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$

TH
2 follow-up statements
489 
WHUS73 KGRB 200319
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
919 PM CST SAT FEB 19 2011

...GALE FORCE GUSTS POSSIBLE BY SUNDAY EVENING...

.STRONG NORTHEAST TO EAST WINDS ARE EXPECTED TO DEVELOP SUNDAY
AFTERNOON AND CONTINUE INTO MONDAY AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE SOUTHERN GREAT LAKES.

LMZ541>543-201130-
/O.CON.KGRB.GL.A.0002.110220T2100Z-110221T2100Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
919 PM CST SAT FEB 19 2011

...GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

A GALE WATCH REMAINS IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON. 

* NORTHEAST GALES TO 35 KNOTS WITH GUSTS TO 45 KNOTS ARE 
  EXPECTED TO DEVELOP SUNDAY AFTERNOON AND CONTINUE INTO MONDAY. 

* WAVES WILL INCREASE TO 7 TO 11 FEET BY SUNDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS HAS
SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING AND LOCATION IS
STILL UNCERTAIN. IT IS INTENDED TO PROVIDE ADDITIONAL LEAD TIME
FOR MARINERS WHO MAY WISH TO CONSIDER ALTERING THEIR PLANS.

&&

$$
BERSCH
776 
WHUS73 KGRB 201104
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
504 AM CST SUN FEB 20 2011

...GALE FORCE GUSTS EXPECTED LATE TODAY THROUGH MONDAY...

.STRONG NORTHEAST TO EAST WINDS ARE EXPECTED TO DEVELOP LATE
THIS AFTERNOON AND CONTINUE INTO MONDAY AS A LOW PRESSURE SYSTEM
MOVES ACROSS THE SOUTHERN GREAT LAKES.

LMZ541>543-201915-
/O.UPG.KGRB.GL.A.0002.110220T2100Z-110221T2100Z/
/O.NEW.KGRB.GL.W.0006.110220T2100Z-110221T2100Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
504 AM CST SUN FEB 20 2011

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM CST
MONDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 3 PM THIS AFTERNOON TO 3 PM CST
MONDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* NORTHEAST WINDS TO 30 KNOTS WITH GUSTS TO 40 KNOTS ARE EXPECTED
  TO DEVELOP LATE THIS AFTERNOON AFTERNOON...THEN CONTINUE INTO
  MONDAY.

* WAVES WILL INCREASE TO 7 TO 10 FEET BY TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK
SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
KIECKBUSCH

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale watch went out at Feb 19, 2:15 PM CST, 8 minutes earlier.

Area forecast discussion, Feb 19, 2:15 PM CST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
215 PM CST SAT FEB 19 2011

.SHORT TERM...TONIGHT AND SUNDAY.

LATEST RUC ANALYSIS AND SATELLITE/RADAR IMAGERY SHOW ARCTIC HIGH
PRESSURE STRETCHING FROM SOUTH-CENTRAL CANADA TO THE WESTERN GREAT
LAKES THIS AFTERNOON.  WEAK SHORTWAVE MOVING OVER THE NORTHERN
MISSISSIPPI VALLEY IS GENERATING A BATCH OF MID-CLOUDS THAT IS
MOVING OVER NORTHERN WISCONSIN.  HOWEVER...THE MAIN STORY IS
DEVELOPING OVER THE WESTERN HALF OF THE CONUS AS A BEEFY SHORTWAVE
IS MOVING ALONG THE CALIFORNIA-MEXICO BORDER.  ALREADY SEEING THE
BAROCLINIC ZONE TAKING SHAPE ACROSS THE GREAT PLAINS...WITH SINGLE
DIGITS AND TEENS OVER THE DAKOTAS...AND 50-70S OVER
KANSAS/OKLAHOMA/TEXAS.  AS LOW PRESSURE EMERGES FROM THE ROCKIES
TONIGHT...SNOW AMOUNTS AND HEADLINES WITH A DEVELOPING WINTER
CYCLONE ARE THE MAIN FORECAST CONCERNS.

TONIGHT...MODELS ARE IN PRETTY GOOD AGREEMENT FOR THE FIRST 12 HOURS
OF THE FORECAST.  SHORTWAVE ROUNDING THE BASE OF THE WESTERN CONUS
TROUGH WILL EJECT A SURFACE LOW OUT OF THE ROCKIES TO THE
NEBRASKA/COLORADO/KANSAS BORDER REGION.  AHEAD OF THE LOW...SSW LOW
LEVEL WINDS WILL BE STRENGTHENING TO 40-50KTS OVER THE CENTRAL GREAT
PLAINS...WHICH WILL LIFT A H850 WARM FRONT NORTHWARD TO THE
MID-MISSISSIPPI VALLEY.  12Z ANALYSIS INDICATES PLENTY OF MOISTURE
ALREADY IN PLACE OVER THIS REGION...WITH PWATS WELL OVER 200 PCT OF
NORMAL.  THIS MOISTURE WILL BE LIFTING OVER THE WARM FRONT AND
SPREADING EAST INTO THE SW THIRD OF WISCONSIN AFTER MIDNIGHT.
MODELS POINT TOWARDS A SMALL CHANCE OF SNOW ARRIVING LATE TONIGHT
OVER CENTRAL WISCONSIN...AND WILL PUT THIS CHANCE IN THE FORECAST AFTER 09Z.
OTHERWISE...WILL SEE SCT-BKN MID CLOUDS OVERHEAD DURING THE
EVENING...THEN CLOUDS THICKEN AND LOWER AFTER MIDNIGHT AS ADDITIONAL
MOISTURE MOVES OVERHEAD FROM THE WEST.  LOWS FROM THE MID TEENS TO
LOW 20S.

SUNDAY...MODELS DIFFER WITH THE DETAILS HERE AS THE LATEST
SREF/GFS/NAM PUSH THE SHORTWAVE TOWARDS THE GREAT LAKES AT VARIOUS
PACES.  THIS DOESNT APPEAR TO HAVE MUCH IMPACT ON THE TRACK OF THE
SURFACE LOW DURING THE TIME...WHICH WILL MOVE FROM THE CENTRAL
PLAINS TO THE IOWA/MISSOURI BORDER BY 00Z MONDAY.  NORTH OF THE
SURFACE LOW...WILL SEE A STRONG H850 BAROCLINIC ZONE TAKE SHAPE OVER
SOUTHERN WISCONSIN WITH 35KTS OF SSW FLOW RIDING OVER THE BOUNDARY
ON THE 290K ISENTROPIC SURFACE BY 18Z SUNDAY.  WILL SEE THE LEADING
EDGE OF THIS ISENTROPIC ASCENT/850-700MB FGEN INDUCED PRECIP SHIELD
LIFT NE SUNDAY MORNING OVER THE SW HALF OF THE FORECAST.
ADDITIONALLY...THE RIGHT ENTRANCE REGION OF THE UPPER JET IN
COMBINATION WITH A MID-LEVEL DEFORMATION ZONE WILL DROP A BAND OF
SNOW FROM THE NORTHWEST INTO NORTHERN WISCONSIN DURING THE MORNING.
WILL INCREASE POPS MONDAY MORNING.  BY AFTERNOON...THE FGEN BAND OF
SNOW SHIFTS FURTHER NORTH TO ENCOMPASS MOST OF THE FORECAST
AREA...WHILE A COUPLED UPPER DIVERGENCE REGION DEVELOPS OVERHEAD.  BEST
SNOWS WILL FALL ON THE SOUTHERN FLANK OF THE FGEN BAND OVER CENTRAL
WISCONSIN WHERE PWATS WILL APPROACH 0.75 INCHES...BUT THE ENTIRE CWA
WILL SEE AMPLE SNOWFALL.  IN ADDITION...THE 12Z NAM (AND THE GFS TO
A LESSER EXTENT) SHOWS REDUCED STABILITY ABOVE THE TOP OF THE
FGEN BAND AROUND 600MB WITH NEGATIVE EPV'S AND THETAE LAPSE RATES.
THEREFORE...NOT OUT OF THE REALM OF POSSIBILITY THAT THE SOUTHERN
EDGE OF THE FGEN BAND WILL TURN CONVECTIVE WITH ISOLATED LIGHTNING
STRIKES POSSIBLE.  WILL ADD TO THE FORECAST.  MAY BE SOME
ENHANCEMENT IN THE AFTERNOON OVER DOOR COUNTY AND ADJACENT TO
CENTRAL GREEN BAY AS NE WINDS DEVELOP...BUT OVER-LAKE INSTABILITY IS
NOT IMPRESSIVE AT ONLY AROUND 10-11C. WITH GOOD CROSS-HAIR
SIGNATURES FOR DENDRITIC SNOW GROWTH...WENT WITH SNOWFALL RATIOS OF
ABOUT 9 TO 1 OVER CENTRAL WISCONSIN TO 15 TO 1 OVER NORTHERN
WISCONSIN...WHICH PLACES SNOWFALL AMOUNTS FROM ABOUT 4 INCHES NORTH
TO AROUND 8-9 INCHES OVER CENTRAL WISCONSIN THROUGH 00Z MONDAY.  WILL
HOIST A WINTER STORM WARNING FROM LINCOLN...LANGLADE...NORTHERN
OCONTO...SOUTHERN MARINETTE...AND DOOR COUNTIES ON SOUTH...AND
WINTER WEATHER ADVISORIES TO THE NORTH.  SNOW WILL CONTINUE INTO
SUNDAY NIGHT AND MORE ON THIS BELOW.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. BRUNT OF THE
WINTER STORM TO IMPACT THE AREA BY SUNDAY EVENING WITH SNOW AND
INCREASING NORTHEAST WINDS. EXPECT NEAR BLIZZARD CONDITIONS OVER
PARTS OF NORTHEAST WISCONSIN...ESPECIALLY NEAR THE LAKESHORE.
AFTER THIS IMPACT THE NEXT CHALLENGE IS DETERMINING HOW LONG THE
AFFECTS OF THE WINTER STORM WILL LINGER INTO MONDAY OVER NORTHEAST
WISCONSIN. TRENDS OF THE MODELS INDICATE THE SYSTEM SNOW TO SHIFT
SOUTHWARD ON MONDAY WITH PERHAPS ADDITIONAL ACCUMULATION SOUTH OF
A MARSHFIELD TO GREEN BAY LINE. COMBO OF WIND AND SNOW SUPPORT
AND EXTENSION OF THE WARNING INTO AT LEAST THE MORNING HOURS OVER
THE EASTERN PORTION...ESPECIALLY LOCATIONS TOWARD THE LAKESHORE
WHERE NORTHEAST TO EAST WINDS WILL CONTINUE TO PRODUCE BLOWING
AND DRIFTING OF THE NEW SNOW. THE 12Z ECMWF RUN SIGNIFICANTLY
LAGS THE H8 AND SURFACE LOW BACK TO THE WEST ON MONDAY WITH A
DEEPENING UPPER LOW COMPARED TO THE MORE PROGRESSIVE GFS. LATER
RUNS CAN FURTHER ADJUST TIMING AS MORE DATA BECOMES AVAILABLE.

WILL CONTINUE CHC POPS GOING FOR LAKE EFFECT POTENTIAL MONDAY
NIGHT ALONG LAKE MICHIGAN. WINDS AND DELTA T/S CONTINUE TO SUPPORT
LAKE EFFECT BUT DRIER AIR EXPECTED TO SAG INTO THE AREA IN THE
WAKE OF THE SYSTEM.

FOR THE REST OF THE WEEK...A WEAK FRONT SLIDES OVER THE STATE ON
OR AROUND WEDNESDAY NIGHT TO WARRANT CHC POPS OF SNOW SHOWERS. THE
MAIN SUPPORT WITH THE SYSTEM PASSING NORTH OF THE AREA. LITTLE
ACCUMULATION ANTICIPATED AT THIS TIME. IN REGARDS TO THE NEXT
POTENTIAL SYSTEM FOR LATER IN THE WEEK AND INTO THE WEEKEND...GFS
AND ECMWF ARE IN OPPOSITE DIRECTIONS...WITH THE GFS INDICATING
ANOTHER WINTER STORM IMPACTING THE AREA WHILE THE ECMWF COLDER
AND DRIER WITH THE SYSTEM PASSING WELL SOUTH. TOO MUCH OF A
DIFFERENCE TO MAKE ANY SIGNIFICANT CHANGES TO LATE NEXT WEEK.
&&

.AVIATION...SCT-BKN MID CLOUDS WILL PASS OVER THE TAF SITES THIS
AFTERNOON AND TONIGHT BEFORE WE SEE LOW LEVEL MOISTURE ADVECTION
AHEAD OF MAJOR WINTER STORM LATE TONIGHT.  WILL SEE CIGS LOWER AFTER
MIDNIGHT TO MVFR TERRITORY OVER THE CENTRAL AND POSSIBLY EVEN THE
EAST-CENTRAL WISCONSIN TAF SITES.  MODERATE SNOW WILL ARRIVE SHORTLY
THEREAFTER...BY EARLY TO MID SUNDAY MORNING.  VSBYS/CIGS WILL
RAPIDLY FALL TO IFR WHEN THE SNOW ARRIVES...AND TO VLIFR/LIFR BY
MIDDAY.
&&

.MARINE...STRONG NORTHEAST TO EAST WINDS WILL DEVELOP SUNDAY
AFTERNOON AND CONTINUE INTO MONDAY. GALES TO 40-45 KNOTS ARE EXPECTED
TO OCCUR SUNDAY NIGHT AS A DEEP LOW PRESSURE SYSTEM TRACKS SOUTH
OF THE AREA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING FROM 6 AM SUNDAY TO NOON CST MONDAY FOR
WIZ038>040-048>050.

WINTER STORM WARNING FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
WIZ018>020-030-031-035>037-045.

WINTER WEATHER ADVISORY FROM 9 AM SUNDAY TO 6 AM CST MONDAY FOR
WIZ012-013.

WINTER WEATHER ADVISORY FROM 6 AM SUNDAY TO 6 AM CST MONDAY FOR
WIZ005-010-011.

WINTER STORM WARNING FROM 9 AM SUNDAY TO NOON CST MONDAY FOR
WIZ021-022-073-074.

&&

MPC/TDH
Hazardous weather outlook, Feb 19, 2:14 PM CST, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
214 PM CST SAT FEB 19 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-201200-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
214 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

A WINTER STORM WILL PRODUCE SIGNIFICANT SNOW STARTING SUNDAY
MORNING AND CONTINUE INTO MONDAY MORNING ACROSS CENTRAL...NORTH
CENTRAL AND NORTHEAST WISCONSIN. TOTAL STORM SNOWFALL AMOUNTS ARE
EXPECTED TO RANGE FROM 8 TO 13 INCHES OVER CENTRAL AND EAST
CENTRAL WISCONSIN...AND 6 TO 9 INCHES OVER NORTH CENTRAL WISCONSIN
WITH THE LESSER AMOUNTS OVER FAR NORTHERN WISCONSIN. IN ADDITION
TO THE SNOW...INCREASING NORTHEAST TO EAST WINDS WILL PRODUCE
SIGNIFICANT BLOWING AND DRIFTING SNOW SUNDAY AFTERNOON AND SUNDAY
NIGHT. NEAR BLIZZARD CONDITIONS ARE POSSIBLE ACROSS NORTHEAST
WISCONSIN...ALONG AND EAST OF HIGHWAY 41. CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL CONTINUE INTO MONDAY MORNING ACROSS NORTHEAST
WISCONSIN. PLEASE SEE THE LATEST WINTER STORM HEADLINES FOR MORE
INFORMATION.

THERE IS THE POTENTIAL OF MORE HAZARDOUS TRAVEL CONDITIONS AGAIN
LATE NEXT WEEK AS ANOTHER STORM SYSTEM MOVES ACROSS THE UPPER
MIDWEST. THE TRACK OF THIS STORM SYSTEM IS STILL UNCERTAIN BUT IS
CAPABLE OF PRODUCING ANOTHER ACCUMULATING SNOWFALL ACROSS THE
AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ521-522-541>543-201200-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
214 PM CST SAT FEB 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY

NORTHEAST GALES ARE EXPECTED LATE SUNDAY AFTERNOON INTO MONDAY
MORNING.

TH/MPC

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:28 AM CSTSmall Craft AdvisoryGRB4 hr
Feb 19, 2:08 PM CSTWinter Storm WarningGRBBrown, Calumet, Door, Kewaunee, Langlade, Lincoln and 12 more39 hr
Feb 19, 2:08 PM CSTWinter Weather AdvisoryGRBFlorence, Forest, Marinette, Oneida, Vilas39 hr

Nearby

Gale Watches in Wisconsin, 2011Every gale watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.